Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 7, NWS Wilmington, OH

April 20, 2000Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 20, 2000, 9:58 AM EST for Wayne County, Indiana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 9:58 AM EST (14:58 UTC)
Expired
Apr 20, 2000, 10:45 AM EST
In force
47 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Wayne County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 10:10 AM ESTThunderstorm Wind 50 EHagerstown, INTrees were knocked down across Jerry Myers Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WUUS51 KILN 201458
SVRILN
INC177-201545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1058 AM EDT (958 AM EST) THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN EAST CENTRAL INDIANA.

* UNTIL 1045 AM EST (1145 AM EDT)

* AT 955 AM EST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21
  MILES WEST OF RICHMOND... MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAGERSTOWN AT 1003 AM EST .
  GREENS FORK AT 1008 AM EST .
  ECONOMY AT 1009 AM EST .
  FOUNTAIN CITY AT 1016 AM EST .
  WHITEWATER AT 1020 AM EST .

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

.END/JF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 8:25 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 20, 8:25 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
925 AM EDT THU APR 20 2000

UPPER AIR PATTERN SHOWS VIGOROUS TROF DIGGING INTO MISSOURI. TROF
PROGGED TO MOVE SLOWLY TO PENNSYLVANIA BY FRIDAY EVENING.

STRONG SFC LOW IS NOW CENTERED OVER SOUTHEAST IOWA. WARM FRONT
EXTENDING TO NORTHERN OHIO FROM THE LOW IS BEGINNING TO CAUSE US
PROBLEMS (SEE LATEST SWOMCD). SCATTERED STRONG TO SEVERE STORMS OVER
INDIANA ALONG WARM FRONT (WITH A FEW MORE TSRA EXTENDING SOUTH INTO
KENTUCKY) ARE MOVING TOWARD OUR AREA WITH RADAR BEING CLOSELY
MONITORED FOR POSSIBLE SVR.

MODEL QPF GENERALLY GIVING EMPHASIS TO NORTHERN OHIO ALONG THETA-E
GRADIENT. LATEST ETA RUN HAS PLACED MORE QPF IN WARM SECTOR OVER
SOUTHWEST OHIO...WHICH SEEMS CORRECT WITH TSRA MOVING TOWARD CVG.
OUR AREA WILL EXPERIENCE STORMS THAT DEVELOP AND MOVE THROUGH
THE WARM SECTOR...WHILE NORTHERN OHIO ENJOYS MORE WIDESPREAD RAIN
WITH ELEVATED CONVECTION ALONG THE WARM FRONT.

AFTER CURRENT STORMS MOVE THROUGH...EXPECT SFC WARMING INTO 70S.
MODELS SHOW MARGINAL INSTABILITY WITH LOW...BUT SHEAR FAVORABLE.
LOOKS LIKE MODELS UNDERESTIMATING HIGH TEMPS...SO ACTUAL INSTABILITY
WILL BE GREATER. AREA OUTLOOKED IN SLIGHT RISK. PREVIOUS SHIFT ISSUED
SPS ON SITUATION. WILL BE INTERESTING TO SEE IF SQUALL LINE FORMING
OVER WESTERN ILLINOIS HOLDS TOGETHER...OR IF ANOTHER FORMS AS SFC
LOW APPROACHES.

CURRENT FCST NEEDS NO CHANGE OTHER THAN MINOR WORDING ADJUSTMENTS.
WILL ALSO UPDATE SPS.

.ILN...NONE.

CONIGLIO

In the hours before

Special weather statement, Apr 20, 4:00 AM EST, 5 hours 58 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT THU APR 20 2000

...SEVERE WEATHER POSSIBLE THIS EVENING...

A COLD FRONT OVER WESTERN MISSOURI AND EASTERN OKLAHOMA THIS MORNING
WILL MOVE EAST TO CENTRAL INDIANA AND KENTUCKY BY EVENING.  WARM...
MOIST AND UNSTABLE AIR WILL BE DRAWN NORTH INTO THE REGION.  THE
UNSTABLE AIR COMBINED WITH STRONG WINDS ALOFT WILL PRODUCE A LINE OF
SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT.  AS A RESULT OF
THE UNSTABLE CONDITIONS...THE STORM PREDICTION CENTER HAS PLACE MUCH
OF THE OHIO VALLEY AT RISK FOR SEVERE WEATHER THIS EVENING.  THE MAIN
THREAT OF SEVERE WEATHER WILL BE STRONG SURFACE WINDS AND LARGE
HAIL.

EMERGENCY MANAGERS MAY HAVE TO ENACT EMERGENCY PROCEDURES BY LATE
THIS AFTERNOON.  STORM SPOTTERS SHOULD ALSO BE PREPARED FOR
ACTIVATION.

.END/HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:04 PM ESTSevere Thunderstorm WarningILNFayette46 min
Apr 20, 4:15 PM ESTSevere Thunderstorm WarningILNFranklin, Ripley60 min
Apr 20, 4:19 PM ESTSevere Thunderstorm WarningILNWayne46 min
Apr 20, 4:28 PM ESTSevere Thunderstorm WarningILNUnion47 min
Apr 20, 4:50 PM ESTSevere Thunderstorm WarningILNDearborn50 min
Apr 20, 5:18 PM ESTSevere Thunderstorm WarningILNOhio62 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.